RLS Caused by Over-the-Counter Medications/Bruises on My Legs
Restless legs syndrome (RLS)/Willis-Ekbom disease (WEB) is a common sleep-related disorder affecting approximately 7% of the adult European and American population and 2% of children between 8–17 years old. It is described as an urge to move the legs when resting, with associated dysesthesia, and a circadian appearance. There is a higher prevalence of RLS cases in female sex, increasing age and patients with a positive family history. Other factors as iron deficiency, medications, chronic renal failure, pregnancy and immobility may precipitate and worsen symptoms. Many common classes of medications such as antihistamines and anticholinergics can exacerbate RLS symptoms. A histaminergic abnormality related to increased hypocretin has been the proposed mechanism for RLS exacerbation with antihistamines. RLS symptoms can cause sleep-onset or sleep-maintenance insomnia, unrestorative sleep and poor quality of life. Comprehensive evaluation and medication review by health care providers should be performed in all patients with sleep disturbances.
KeywordsRestless legs syndrome (RLS) Sleep disorders Insomnia Willis-Ekbom disease (WED) Diphenhydramine (antihistamine medications) Nonrestorative sleep
- American Academy of Sleep Medicine. International classification of sleep disorders. 3rd ed. Darien: American Academy of Sleep Medicine; 2014.Google Scholar
- Kliegman R, Stanton B, St. Geme JW, Schor NF, Behrman RE. Nelson textbook of pediatrics. 20th ed. Philadelphia: Elsevier; 2016. Chapter 587.Google Scholar
- Sheldon S, Kryger M, Ferber R, Gozal D. Principles and practice of pediatric sleep medicine. 2nd ed. Philadelphia: Saunders; 2014. Chapter 43.Google Scholar